DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20150023

Phenytoin/albendazole induced exanthematous eruptions: a case report

M. Ravishankar, N. Rakshith

Abstract


Exanthematous drug eruptions, often called “drug rashes” or “maculopapular eruptions” by non-dermatologists are the most common form of cutaneous drug eruption. Cutaneous reactions are among the most common adverse effects of drugs, including penicillins, cephalosporins, sulfonamides, and allopurinol (with an incidence of up to 50 cases per 1000 new users), and particularly the aromatic amine anti-seizure medications, including carbamazepine, phenytoin, and lamotrigine (with an incidence of up to 100 cases per 1000 new users). Phenytoin is a hydantoin derivative anticonvulsant drug used primarily in the management of complex partial seizures and generalized tonic-clonic seizures. Albendazole is a benzimidazole medication used for the treatment of a variety of parasitic worm infestations. Carbamazepine and phenytoin are among the most common causes of antiepileptic drug-related cutaneous adverse reactions. Manifestations range from a mild erythematous maculopapular rash to life-threatening Stevens-Johnson syndrome and toxic epidermal necrolysis. Albendazole induced rashes and urticaria have been reported in less than 1% of the patients. Here we present the case of a 12-year-old male patient who came to the dermatology outpatient department with complaints of itching and maculopapular eruptions all over the body. The patient gave a history of taking tablet phenytoin and tablet albendazole for neurocysticercosis since 1-week. There was no fever or any other systemic manifestations. There was no history of any other drug intake. A diagnosis of phenytoin/albendazole induced exanthematous eruptions was made. Both the medications were discontinued, and the patient was advised to take syrup sodium valproate 200 mg BD. For the rashes and itching, the patient was advised to take tablet hydroxyzine HCl 10 mg OD, tablet prednisolone and tablet levocetirizine for 5 days. Improvement was seen and the itching reduced. Rechallenge was not done. In this event, casualty assessment using Naranjo adverse drug reaction probability scale revealed that phenytoin/albendazole were probable causes for the adverse drug reaction.


Keywords


Exanthematous eruptions, Drug rashes, Maculopapular eruptions, Morbilliform eruptions, Cutaneous drug eruptions, Adverse effects, Phenytoin, Albendazole, Cutaneous adverse reactions, Neurocysticercosis, Anticonvulsant, Anthelminthic, Delayed hypersensitiv

Full Text:

PDF

References


Al-Niaimi F. Drug eruptions in dermatology. Expert Rev Dermatol. 2011;6(3):273-86.

Fazio S. Exanthematous Reactions. June 29th, 2012. Available at: http://www.blogs.nejm.org/now/index.php/exanthematous-reactions/2012/06/29/. Accessed 05 February 2015.

Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reactions: a one year survey at a dermatology outpatient clinic of a tertiary care hospital. Indian J Pharmacol. 2006;38(6):429-31.

Rogawski MA, Löscher W. The neurobiology of antiepileptic drugs. Nat Rev Neurosci. 2004;5(7):553-64.

Albendazole. Monograph. The American Society of Health-System Pharmacists. Available at: http://www.drugs.com/monograph/albendazole.html. Accessed 06 February 2015.

Arif H, Buchsbaum R, Weintraub D, Koyfman S, Salas-Humara C, Bazil CW, et al. Comparison and predictors of rash associated with 15 antiepileptic drugs. Neurology. 2007;68(20):1701-9.

Albendazole side effects. Available at: http://www.drugs.com/sfx/albendazole-side-effects.html. Accessed 05 February 2015.

Assessment of maculopapular rash. Available at: http://www.bestpractice.bmj.com/best-practice/monograph/774.html. Accessed 06 February 2015.

Pichler WJ, Yawalker N. Allergic reactions to drug: involvement of T cells. Thorax. 2000;55 Suppl 2:S61-5.

Schnyder B, Mauri-Hellweg D, Zanni M, Bettens F, Pichler WJ. Direct, MHC-dependent presentation of the drug sulfamethoxazole to human alphabeta T cell clones. J Clin Invest. 1997;100(1):136-41.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.